Alert archive / Michigan / River Flood Warnings in 2009
River Flood Warning 49, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this river flood warning at May 16, 2009, 2:39 AM EDT for Jackson County, Michigan. It took effect at May 16, 2009, 7:28 AM EDT. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- May 16, 2009, 2:39 AM EDT (06:39 UTC)
- In effect from
- May 16, 2009, 7:28 AM EDT
- Expired
- May 16, 2009, 9:31 AM EDT
- In force
- 2 hr
- Issued by
- NWS Grand Rapids, MI
- Flood severity
- Minor
County Jackson County, MI
The radar
The Detroit radar (KDTX), 93 km from the middle of the area, began a volume at 06:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Grand River at Jackson (JACM4).
- Action stage
- 13 ft
- Minor stage
- 14 ft
- Moderate stage
- 15 ft
- Major stage
- 16 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04109000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS43 KGRR 160639 FLWGRR BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 239 AM EDT SAT MAY 16 2009 ...THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A FLOOD WARNING FOR THE FOLLOWING RIVERS IN SOUTHWEST LOWER MICHIGAN... GRAND RIVER AT JACKSON AFFECTING JACKSON COUNTY .RUNOFF FROM THE HEAVY RAIN IMPACTING THE GRAND RIVER IN JACKSON COUNTY WILL LIKELY CAUSE THE RIVER TO REACH FLOOD STAGE AT JACKSON. THE HEAVY RAIN WILL TAPER OFF BY 400 AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... SAFETY MESSAGE...EVEN 6 INCHES OF FAST-MOVING FLOOD WATER CAN KNOCK YOU OFF YOUR FEET... AND A DEPTH OF 2 FEET WILL FLOAT YOUR CAR. NEVER TRY TO WALK... SWIM... OR DRIVE THROUGH SUCH SWIFT WATER. IF YOU COME UPON FLOOD WATERS... STOP... TURN AROUND AND GO ANOTHER WAY. THIS WARNING WILL BE IN EFFECT UNTIL THE RIVER FALLS BELOW ITS FLOOD STAGE. STAY TUNED TO FURTHER DEVELOPMENTS BY LISTENING TO YOUR LOCAL RADIO... TELEVISION... OR NOAA WEATHER RADIO FOR FURTHER INFORMATION. ADDITIONAL WEATHER AND RIVER INFORMATION CAN BE FOUND ON OUR HOMEPAGE AT WWW.WEATHER.GOV/GRR. && MIC075-170608- /O.NEW.KGRR.FL.W.0049.090516T1128Z-090517T0608Z/ /JACM4.1.ER.090516T1128Z.090516T1200Z.090516T1808Z.NO/ 239 AM EDT SAT MAY 16 2009 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * FLOOD WARNING FOR THE GRAND RIVER AT JACKSON. * FROM THIS MORNING UNTIL LATE TONIGHT. * AT 01 AM SATURDAY THE STAGE WAS 12.3 FEET. * MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 14.0 FEET. * FORECAST...RISE ABOVE FLOOD STAGE BY THIS MORNING AND CONTINUE TO RISE TO NEAR 14.1 FEET BY THIS MORNING. THE RIVER WILL FALL BELOW FLOOD STAGE BY THIS AFTERNOON. * IMPACT...AT 14.0 FEET...EXPECT MINOR FLOODING OF LOW LYING AREAS * FLOOD HISTORY...THIS CREST COMPARES TO A PREVIOUS CREST OF 14.2 FEET ON JUL 28 2002. $$
1 follow-up statement
000 WGUS83 KGRR 161331 FLSGRR FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 931 AM EDT SAT MAY 16 2009 ...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVER IN SOUTHWEST LOWER MICHIGAN... GRAND RIVER AT JACKSON AFFECTING JACKSON COUNTY .HEAVY RAIN HAD MOVED OUT OF JACKSON AS OF 9 AM AND ANY LINGERING LIGHT SHOWERS OR DRIZZLE WILL END BY EARLY AFTERNOON. DRY WEATHER IS THEN EXPECTED THROUGH MONDAY. THE GRAND RIVER AT JACKSON HAD ALREADY CRESTED AS OF 9 AM AND WILL CONTINUE TO FALL. PRECAUTIONARY/PREPAREDNESS ACTIONS... SAFETY MESSAGE...MOTORISTS SHOULD NOT ATTEMPT TO DRIVE AROUND BARRICADES OR DRIVE CARS THROUGH FLOODED AREAS. STAY TUNED TO FURTHER DEVELOPMENTS BY LISTENING TO YOUR LOCAL RADIO... TELEVISION... OR NOAA WEATHER RADIO FOR FURTHER INFORMATION. ADDITIONAL WEATHER AND RIVER INFORMATION CAN BE FOUND ON OUR HOMEPAGE AT WWW.WEATHER.GOV/GRR. && MIC075-161401- /O.CAN.KGRR.FL.W.0049.000000T0000Z-090517T0608Z/ /JACM4.1.ER.090516T1737Z.090516T1800Z.090516T1808Z.NO/ 931 AM EDT SAT MAY 16 2009 THE FLOOD WARNING IS CANCELLED FOR THE GRAND RIVER AT JACKSON * AT 7 AM SATURDAY THE STAGE WAS 12.9 FEET * FLOOD STAGE IS 14.0 FEET * FORECAST...THE RIVER CRESTED JUST BELOW FLOOD STAGE AT 13.8 FEET. THE RIVER WILL CONTINUE TO FALL TO 11.3 FEET BY TOMORROW MORNING. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at May 16, 12:20 AM EDT, 2 hours 19 minutes earlier.
Area forecast discussion, May 16, 12:20 AM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1220 AM EDT SAT MAY 16 2009 LATEST UPDATE...AVIATION... .SYNOPSIS...(1140 PM EDT FRI MAY 15 2009) RAIN AND LOCALIZED FLOODING IS POSSIBLE TONIGHT SOUTH OF THE INTERSTATE 96 CORRIDOR. THE FRONT WILL MOVE EAST OF THE REGION ON SATURDAY...WITH COOLER AND DRIER AIR FLOWING IN BEHIND THE FRONT. IT WILL BE RATHER WINDY AS WELL. HIGH PRESSURE WILL PROVIDE COOL AND DRY WEATHER SUNDAY THROUGH TUESDAY. FROST WILL BE POSSIBLE AT NIGHT. && .SHORT TERM...(1140 PM EDT FRI MAY 15 2009) (TONIGHT THROUGH SUNDAY NIGHT) WE WILL ISSUE A QUICK FCST UPDATE TO CANCEL THE FLOOD WATCH FOR PORTIONS OF OUR HSAA. THE FLOOD WATCH CONTINUES IN EFFECT ACROSS OUR SOUTHERN TWO ROWS OF COUNTIES AND IONIA AND CLINTON COUNTIES. RGNL RADAR TRENDS INDICATE SOME SIGNIFICANT RAINFALL WILL MOVE INTO OUR SOUTHERN HSA DURING THE NEXT SEVERAL HOURS. HOWEVER THIS ACTIVITY SHOULD NOT IMPACT OUR NORTH AND CENTRAL HSA. && .LONG TERM...(248 PM EDT FRI MAY 15 2009) (MONDAY THROUGH THURSDAY) FORECAST CONCERN DEAL WITH CONVECTIVE POTENTIAL TUESDAY AND AGAIN ON THURSDAY AND FRIDAY. BOTH THE ECMWF AND GFS SHOW THE UPPER RIDGE OVER THE WRN US TRYING TO MOVE EAST EARLY NEXT WEEK BUT BEING FLATTENED BY THE POLAR VORTEX OVER HUDSON BAY. HIGH PRESSURE WILL DRIFT EAST OF THE CWA MONDAY. THAT WILL MAKE WAY FOR A COLD FRONT TO SLIP SOUTH FROM CANADA TUESDAY AFTERNOON. GIVEN THE BRIEF PERIOD OF SOUTH FLOW AHEAD OF IT...THERE SHOULDN/T BE MUCH MOISTURE ASSOCIATED WITH THE FRONT AND INSTABILITY DOESN/T LOOK HIGH AT THIS POINT EITHER. THUS WE ONLY WENT WITH SLGT CHC POPS. A BETTER CHANCE OF RAIN MAY COME ON THURSDAY AND FRIDAY WHEN A WARM FRONT MOVES NORTH INTO THE CWA. THE GFS IS MUCH FASTER THAN THE ECMWF WITH THE TRAILING COLD FRONT AND THEREFORE IS MORE WET. GIVEN THE PATTERN THAT WE/VE BEEN IN LATELY...I LIKE THE SLOWER ECMWF SOLUTION. GIVEN THE MODEL DISCREPANCY...WE WON/T HIT POPS HARD YET. && .AVIATION (1220 AM EDT SAT MAY 16 2009) THE CONVECTION FROM MO THROUGH IN HAS CUT OFF THE MOISTURE FLOW INTO MOST OF SOUTHWEST MICHIGAN FOR THUNDERSTORMS TONIGHT. SINCE THE LOW LEVEL JET IS EXPECTED TO TRACK INTO THE SE LOWER MICHIGAN AROUND 4 AM...I WOULD EXPECT JUST JXN TO HAVE ANY REAL CHANCE OF THUNDERSTORMS OVERNIGHT. AS THE COLD FRONT GETS CLOSER THERE SHOULD BE ENOUGH LOW LEVEL MOISTURE TO CAUSE MVFR CIGS/VIS AT ALL TAF SITES. THE NVA BEHIND THE UPPER WAVE WILL CLEAR SKIES BY MID TO LATE MORNING ACROSS THE CWA BUT WILL ALSO MIX DOWN SOME STRONG WINDS. THE SYSTEM WILL BE FAR ENOUGH EAST TO ALLOW FOR LIGHT WINDS AND CLEAR SKIES SATURDAY NIGHT. && .MARINE...(1140 PM EDT FRI MAY 15 2009) AFTER THE FRONT MOVES THROUGH EARLY SATURDAY MORNING... NORTHWEST GALES CAN BE EXPECTED SATURDAY INTO SATURDAY EVENING. THEREFORE WE HAVE UPGRADED THE SMALL CRAFT ADVISORY TO A GALE WARNING. CONDITIONS WILL IMPROVE BY 12Z SUNDAY. && .HYDROLOGY...(1140 PM EDT FRI MAY 15 2009) FLOOD WATCH REMAINS IN EFFECT FOR OUR SOUTHERN TWO TIERS OF COUNTIES AND IONIA AND CLINTON COUNTIES. HAVE CANCELLED THE WATCH NORTH OF THERE BASED ON LATEST RGNL RADAR TRENDS/MESOANALYSIS. ALSO OF NOTE... GROUND TRUTH RAINFALL REPORTS THIS EVENING FROM JXN AND BROOKLYN IN JACKSON COUNTY INDICATE THAT KGRR STP IS OVERESTIMATING RAINFALL AMOUNTS SIGNIFICANTLY. EVEN SO... CURRENT RADAR TRENDS SHOW SOME MDT TO POTENTIALLY HVY RAIN COULD IMPACT OUR SOUTHERN HSA DURING THE NEXT SEVERAL HOURS. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...FLOOD WATCH FOR OUR SOUTHERN TWO TIERS OF COUNTIES PLUS IONIA AND CLINTON COUNTIES. LM...GALE WARNING FOR ST JOE TO MANISTEE FOR LATE TONIGHT THROUGH SATURDAY EVENING. && SYNOPSIS: MEADE/LAURENS SHORT TERM: LAURENS LONG TERM: 93 AVIATION: WDM MARINE: MEADE/LAURENS HYDROLOGY: LAURENS
Hazardous weather outlook, May 15, 7:15 PM EDT, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 715 PM EDT FRI MAY 15 2009 MIZ037>040-043>046-050>052-056>059-064>067-071>074-161015- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 715 PM EDT FRI MAY 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT RAIN AND SOME THUNDERSTORMS WILL DEVELOP TONIGHT. RAINFALL COULD BE HEAVY WITH LOCALLY MORE THAN AN INCH WHERE THE STORMS PERSIST. THE MAIN STORM MOTION WILL BE NORTHEAST AT 35 MPH. SOME FLOODING IS POSSIBLE LATER TONIGHT DEPENDING ON HOW MUCH RAIN FALLS. AN ISOLATED SEVERE STORM LATE TONIGHT CANNOT BE COMPLETELY RULED OUT BUT THE OVERALL SEVERE WEATHER THREAT IS QUITE LOW. DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WATER LEVELS WILL LIKELY REMAIN HIGH THROUGH NEXT WEEK. FROST AND FREEZING CONDITIONS ARE EXPECTED SUNDAY NIGHT. THUNDERSTORMS MAY DEVELOP ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION TONIGHT IS UNLIKELY BUT SPOTTERS ARE ENCOURAGED TO PLEASE PASS ALONG ANY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN GRAND RAPIDS AND LOCAL LAW ENFORCEMENT. LMZ844>849-161015- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 715 PM EDT FRI MAY 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS WILL POSE AS A HAZARD TO SMALL CRAFT LATER TONIGHT. GUSTY WINDS...CLOUD TO WATER LIGHTNING AND SMALL HAIL ARE POSSIBLE. THE MAIN STORM MOTION WILL BE NORTHEAST AT 35 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SMALL CRAFT ADVISORY IS IN EFFECT FOR LATE TONIGHT AND SATURDAY. THUNDERSTORMS ARE POSSIBLE TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION TONIGHT IS UNLIKELY BUT SPOTTERS ARE ENCOURAGED TO PLEASE PASS ALONG ANY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN GRAND RAPIDS AND LOCAL LAW ENFORCEMENT. LAURENS
In the hours before
Special weather statement, May 16, 12:13 AM EDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1213 AM EDT SAT MAY 16 2009 MIZ067-074-160515- INGHAM-JACKSON- 1213 AM EDT SAT MAY 16 2009 ...SIGNIFICANT WEATHER ADVISORY... AT 1213 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF JACKSON TO 14 MILES SOUTHEAST OF BROOKLYN...MOVING NORTHEAST AT 40 MPH. * LOCATIONS IN THE PATH OF THESE STORMS INCLUDE... BROOKLYN... JACKSON... GRASS LAKE... STOCKBRIDGE... THESE STORMS ARE CAPABLE OF PRODUCING SMALL HAIL...STRONG WIND GUSTS...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. && LAT...LON 4212 8462 4258 8415 4208 8413 4207 8452 TIME...MOT...LOC 0414Z 217DEG 33KT 4214 8444 4196 8408 WDM
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 11:20 PM EDT | River Flood Warning | GRR | Kalamazoo | 12 hr |
| May 15, 11:25 PM EDT | River Flood Advisory | GRR | Calhoun | 59 hr |
| May 15, 11:25 PM EDT | River Flood Advisory | GRR | Calhoun | 46 hr |
| May 15, 11:35 PM EDT | River Flood Advisory | GRR | Ionia | 12 hr |
| May 15, 11:46 PM EDT | Gale Warning | GRR | 23 hr | |
| May 16, 12:13 AM EDT | Special Weather Statement | GRR | Jackson | 62 min |
| May 16, 3:27 PM EDT | Freeze Warning | GRR | Clare, Lake, Mecosta, Newaygo, Osceola | 17 hr |
| May 16, 3:41 PM EDT | Small Craft Advisory | GRR | 7 hr |
Nearby
River Flood Warnings in Michigan, 2009Every river flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.